Alert archive / Puerto Rico / High Surf Advisories in 2014

High Surf Advisory 4, NWS JSJ

May 2, 2014

NWS JSJ issued this high surf advisory at May 2, 2014, 3:17 AM CDT. It took effect at May 2, 2014, 10:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
May 2, 2014, 3:17 AM CDT (08:17 UTC)
In effect from
May 2, 2014, 10:00 AM CDT
Expired
May 3, 2014, 5:00 PM CDT
In force
31 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WHCA42 TJSJ 020817
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
417 AM AST FRI MAY 2 2014

...ROUGH SURF CONDITIONS EXPECTED TODAY AND SATURDAY...

.MODERATE NORTH NORTHEAST SWELLS WILL AFFECT THE ATLANTIC
COASTLINE OF PUERTO RICO...CULEBRA AND THE NORTHERN VIRGIN ISLANDS
THIS AFTERNOON THROUGH SATURDAY RESULTING IN SIGNIFICANT BREAKING
WAVE ACTION AND RIP CURRENTS.

PRZ001-002-005-008-012-VIZ001-021630-
/O.NEW.TJSJ.SU.Y.0004.140502T1500Z-140503T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
417 AM AST FRI MAY 2 2014

...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM AST
SATURDAY. 

* WAVES AND SURF: 5 TO 6 FEET IN NORTH NORTHEAST SWELLS WITH
  BREAKING WAVES OF 9 TO 12 FEET.

* TIMING: LATER TODAY THROUGH SATURDAY.

* IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND
  MODERATE TO LARGE WAVES IN THE SURF ZONE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
4 follow-up statements
189 
WHCA42 TJSJ 021421
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1021 AM AST FRI MAY 2 2014

...ROUGH SURF CONDITIONS EXPECTED THROUGH SATURDAY...

.MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC COASTLINE OF PUERTO RICO...CULEBRA AND THE NORTHERN
VIRGIN ISLANDS THROUGH SATURDAY RESULTING IN SIGNIFICANT BREAKING
WAVE ACTION AND RIP CURRENTS.

PRZ001-002-005-008-012-VIZ001-030800-
/O.CON.TJSJ.SU.Y.0004.140502T1500Z-140503T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
1021 AM AST FRI MAY 2 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST SATURDAY. 

* WAVES AND SURF: 5 TO 7 FEET IN NORTH NORTHEAST SWELLS WITH
  BREAKING WAVES OF 9 TO 12 FEET.

* TIMING: THROUGH SATURDAY.

* IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND 
  MODERATE TO LARGE WAVES IN THE SURF ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
451 
WHCA42 TJSJ 030745
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
345 AM AST SAT MAY 3 2014

...ROUGH SURF CONDITIONS EXPECTED THROUGH SATURDAY...

.MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC COASTLINE OF PUERTO RICO...CULEBRA AND THE NORTHERN
VIRGIN ISLANDS THROUGH TODAY RESULTING IN SIGNIFICANT BREAKING
WAVE ACTION AND RIP CURRENTS.

PRZ001-002-005-008-012-VIZ001-031630-
/O.CON.TJSJ.SU.Y.0004.000000T0000Z-140503T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
345 AM AST SAT MAY 3 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING. 

* WAVES AND SURF: 5 TO 7 FEET IN NORTH NORTHEAST SWELLS WITH 
  BREAKING WAVES OF 9 TO 12 FEET. 

* TIMING: THROUGH SATURDAY.

* IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND 
  MODERATE TO LARGE WAVES IN THE SURF ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
276 
WHCA42 TJSJ 031515
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST SAT MAY 3 2014

...SURF CONDITIONS EXPECTED THROUGH TONIGHT...

.MODERATE NORTH NORTHEAST SWELLS ARE EXPECTED TO DIMINISH
TONIGHT. 

PRZ001-002-005-008-012-VIZ001-032200-
/O.CON.TJSJ.SU.Y.0004.000000T0000Z-140503T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
1115 AM AST SAT MAY 3 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING. 

* WAVES AND SURF: 5 TO 7 FEET IN NORTH NORTHEAST SWELLS WITH
  BREAKING WAVES OF 8 TO 12 FEET.

* TIMING: THROUGH TONIGHT.

* IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND 
  MODERATE TO LARGE WAVES IN THE SURF ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
307 
WHCA42 TJSJ 032217
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
617 PM AST SAT MAY 3 2014

...HIGH SURF ADVISORY HAS EXPIRED...

.SEAS HAVE BEGUN TO DECREASE IN THE ATLANTIC AND WAVE PERIODS HAVE
SHORTENED. THEREFORE BREAKING WAVES OF 10 FEET OR MORE WILL BE
INFREQUENT. BEACH GOERS SHOULD STILL BE ALERT FOR THE OCCASIONAL
HIGH SET OF WAVES THAT NATURALLY OCCURS AFTER THESE SORTS OF
EVENTS.

PRZ001-002-005-008-012-VIZ001-032330-
/O.EXP.TJSJ.SU.Y.0004.000000T0000Z-140503T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
617 PM AST SAT MAY 3 2014

...HIGH SURF ADVISORY HAS EXPIRED...

THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

$$


HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at May 2, 3:16 AM CDT, 1 minute earlier.

Area forecast discussion, May 2, 3:16 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
416 AM AST FRI MAY 2 2014

.SYNOPSIS...UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHEAST
CARIBBEAN TODAY THROUGH SUNDAY LEADING TO A WARMING AND DRYING TREND.
UPPER LEVEL TROUGH WILL ESTABLISH OVR THE WRN ATLC INTO THE
GREATER ANTILLES WITH BETTER RAIN OPPORTUNITIES.

&&

.DISCUSSION...BUILDING UPPER RIDGE WILL LEAD TO SIGNIFICANT
WARMING STARTING TODAY AND A DOWNWARD TREND IN CONVECTION
ESPECIALLY SUNDAY THROUGH TUESDAY. LATEST 0720Z GOES SOUNDER DATA
INDICATE SIG DRYING HAS OCCURRED SINCE YESTERDAY BETWEEN 700-300 MB
WHICH SHOULD RESULT IN A NOTABLE DECREASE IN CLOUD COVER...AREAL
COVERAGE AND INTENSITY OF CONVECTION TODAY. FURTHER DRYING
EXPECTED SUN THROUGH TUE AS SUBSIDENCE INVERSION STRENGTHENS.

RIDGE BEGINS TO ERODE MON AS DEEP TROF AMPLIFIES OVR THE WRN ATLC
INTO THE GREATER ANTILLES WITH SUBSIDENCE INVERSION WEAKENING
LEADING TO MOISTURE TRANSPORT AND MORE UNSTABLE CONDITIONS. AS A
RESULT...EXPECT BETTER OPPORTUNITIES FOR RAIN MIDDLE TO LATTER
PART OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS THE LOCAL FLYING
AREA FRIDAY MORNING. AFTERNOON CONVECTION OVER THE NW QUADRANT OF PR
WILL RESULT IN MOUNTAIN OBSCURATIONS AND BRIEF MVFR CONDITIONS IN
AND AROUND TJBQ STARTING AT ABOUT 02/18Z TO 02/22Z. SFC WINDS WILL
INCREASE TO 10-20 KT AND GUSTY AFTER 02/13 FROM THE EAST WITH SEA
BREEZE VARIATIONS.

&&

.MARINE...NNE SWELLS BEGINNING TO REACH THE ATLC COASTAL WATERS
NOW AND WILL BUILD TO 6-7 FT AT 14-15 SECS USING SWELL DECAY FROM
BUOY 41043. IT APPEARS MODELS UNDERESTIMATING SWELL PERIOD BY
ABOUT 1-2 SECS AT THAT BUOY. SURF CONDITIONS WILL BE BORDERLINE
HIGH SURF ADVZY CRITERIA BUT IT IS A WEEKEND AND WEATHER
CONDITIONS WILL BE EXCELLENT FOR GOING TO THE BEACH. SO WENT AHEAD
AND ISSUED A HIGH SURF ADVZY.

&&

.FIRE WEATHER...DESPITE UPPER TROUGH OVERHEAD YDAY...FIRE WX
CONDITIONS WERE NEAR RED FLAG ON THE SOUTH COAST. CURRENT RH'S AT
CABO ROJO ARE RUNNING AS MUCH AS 17% LOWER THAN AT THIS SAME TIME
YESTERDAY. MODELS DON'T SHOW ANY APPRECIABLE CHANGE IN AVAILABLE
MOISTURE BUT INDICATE 2-3F DEG WARMING AT THE SFC WHICH SHOULD
BRING RH'S EASILY INTO RED FLAG TERRITORY. UPPER LEVEL
ENVIRONMENT WILL BE MORE FVRBL FOR RED FLAG WITH UPPER LEVEL
CONVERGENCE AND SIGNIFICANTLY DRIER MID-UPPER LEVEL ENVIRONMENT
WITH DIMINISHED CLOUD COVER. 20-FOOT WINDS WILL BE SIMILAR TO THU
WITH SPEEDS 15 TO 20 MPH. MORE IMPORTANTLY...FUELS/FUEL LOADING AT
CABO ROJO ARE EXTREMELY DRY/HIGH WITH BOTH ENERGY RELEASE
COMPONENT (ERC) AND KBDI AT THE 97TH PERCENTILE USING A
CLIMATOLOGY SINCE 2004. THE KBDI CURRENTLY STANDS AT 702 THE
HIGHEST IT HAS BEEN SO FAR IN 2014 WITH ONLY 1.56 INCHES OF RAIN
SO FAR THIS YEAR AND ZERO IN THE LAST TWO WEEKS.

VIEQUES AND ST. CROIX ALSO HAVE HIGH FIRE DANGER BUT NOT AS
EXTREME AS THE SOUTH COAST. RH'S WILL BE MORE MARGINAL THERE FOR
RFW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  88  78 /  20  10  10  20
STT  86  78  87  78 /  10  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 6 PM AST SATURDAY
     FOR CULEBRA-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-WESTERN INTERIOR.

     RED FLAG WARNING FROM 9 AM THIS MORNING TO 3 PM AST THIS
     AFTERNOON FOR SOUTH COASTAL PLAINS AND MONA ISLAND.

     FIRE DANGER STATEMENT FROM 9 AM THIS MORNING TO 3 PM AST THIS
     AFTERNOON FOR VIEQUES AND ST. CROIX

VI...HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 6 PM AST SATURDAY
     FOR ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 PM AST SATURDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

72/64
Hazardous weather outlook, May 1, 8:24 AM CDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
924 AM AST THU MAY 1 2014

AMZ710>745-PRZ001>013-021330-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
924 AM AST THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
MAINLY ACROSS THE WESTERN INTERIOR SECTIONS OF PUERTO RICO. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY
WINDS...LIGHTNING STRIKES AND REDUCED VISIBILITIES. ALSO...THERE
IS A RISK OF FAIR WEATHER WATERSPOUTS FORMING OFF STREAMERS
BETWEEN THE COASTAL WATERS OF EASTERN PUERTO RICO AND THE U.S.
VIRGIN ISLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND HIGH RAINFALL AMOUNTS ARE APPRECIATED.

AMZ715-725-VIZ001-002-021330-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
924 AM AST THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF FAIR WEATHER WATERSPOUTS FORMING OFF STREAMERS
BETWEEN THE COASTAL WATERS OF EASTERN PUERTO RICO AND THE U.S.
VIRGIN ISLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NECESSARY.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:17 AM CDTRed Flag WarningJSJ11 hr

Nearby

High Surf Advisories in Puerto Rico, 2014High Surf Advisories in U.S. Virgin Islands, 2014Every high surf advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.